Alert archive / Kansas / River Flood Warnings in 2014
River Flood Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Jun 9, 2014, 10:19 PM CDT for Geary County, Kansas. It took effect at Jun 10, 2014, 6:25 AM CDT. It was in force for 7 hr.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2014, 10:19 PM CDT (03:19 UTC)
- In effect from
- Jun 10, 2014, 6:25 AM CDT
- Expired
- Jun 10, 2014, 1:48 PM CDT
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Geary County, KS
The radar
The Topeka radar (KTWX), 57 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Lyon Creek near Junction City (JNCK1). The gauge peaked at 20.25 ft at Jun 10, 2014, 2:00 AM CDT.
- Action stage
- 19 ft
- Minor stage
- 21 ft
- Moderate stage
- 35 ft
- Major stage
- 39 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06878600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
203 WGUS43 KTOP 100319 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1019 PM CDT MON JUN 9 2014 ...The National Weather Service in Topeka, KS has issued a flood warning for the following streams in Kansas... Lyon Creek near Junction City affecting Geary County Mill Creek Near Paxico affecting Wabaunsee County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC061-101119- /O.NEW.KTOP.FL.W.0002.140610T1125Z-140610T1848Z/ /JNCK1.1.ER.140610T1125Z.140610T1200Z.140610T1248Z.UU/ 1019 PM CDT MON JUN 9 2014 The National Weather Service in Topeka, KS has issued a * Flood warning for The Lyon Creek near Junction City. * from Tuesday morning to Tuesday afternoon. * At 9:15 PM Monday the stage was 17.6 feet. * Flood stage is 21.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage early Tuesday morning and continue to rise to near 21.2 feet by Tuesday morning.the river will fall below flood stage by late Tuesday morning. * Impact...At 21.0 feet...The north bank of the creek floods near the Highway 77 bridge. && LAT...LON 3897 9686 3897 9682 3887 9690 3887 9693 3892 9692 $$ KSC197-101118- /O.NEW.KTOP.FL.W.0003.140610T0600Z-140610T1800Z/ /PXCK1.1.ER.140610T0600Z.140610T0600Z.140610T0600Z.UU/ 1019 PM CDT MON JUN 9 2014 The National Weather Service in Topeka, KS has issued a * Flood warning for The Mill Creek Near Paxico. * until Tuesday afternoon. * At 9:45 PM Monday the stage was 8.7 feet. * Flood stage is 21.0 feet. * Minor flooding is forecast. * Forecast...The creek is expected to rise to near flood stage early Tuesday morning. The creek will fall below flood stage mid morning Tuesday. * Impact...At 21.0 feet...Low lying farm fields and campsites along the creek begin to flood. && LAT...LON 3911 9600 3908 9595 3906 9601 3901 9627 3906 9628 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Jun 9, 6:51 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jun 9, 6:51 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 651 PM CDT Mon Jun 9 2014 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Tuesday) Issued at 342 PM CDT MON JUN 9 2014 Strong upper low and associated surface low pressure will move eastward across southern Kansas through this evening and into Missouri on Tuesday. As it does...deformation band across the southern 2/3 of the cwa at 3 pm will lift slowly north and become nearly stationary along the I 70 corridor through the remainder of the afternoon and early evening before diminishing through midnight as the main mid level lift decreases. As this occurs...additional locally heavy rainfall amounts of three quarters to one inch should occur along the I 70 corridor thru mid evening. Flood indices remain high across most of this area...so did not see the need for any flood watches...although cannot totally rule out some isolated minor flooding of low lying areas. Upper low will move off to the east with decreasing chances for showers and possibly a brief thunderstorm in the morning with steeper lapse rates before drying out by late afternoon. Following lows in the lower 60s...should rebound back into the lower 70s far east central with more clouds to more sunshine in the north central and highs in the upper 70s. .LONG TERM...(Tuesday Night through Monday) Issued at 342 PM CDT MON JUN 9 2014 Tuesday night the upper system will continue to pull of to the east into the Ohio Valley. Winds come back around to the south as low pressure develops in the Western High Plains by Wednesday morning. Wednesday shaping up to be a fairly nice day weather wise as warm advection will send temps back into the 80s. The next chance of precipitation arrives Wednesday night and Thursday as a shortwave trough moves across the Northern Plains with a shortwave moving out of the Rockies and into western Kansas Wednesday night and then across eastern Kansas on Thursday. A cold front will move through central and eastern Kansas Thursday along with the shortwave trough. The models are consistent with the timing of the wave moving through Kansas with the trough axis along the Missouri border by late afternoon. Beyond Thursday the next chance of convection looks to occur Saturday night and into Monday as another cold front moves into central and eastern Kansas Saturday night and then slows and becomes nearly stationary across the southern CWA and nearly parallel to the southwest upper flow. Decent moisture return and steep mid level lapse rates will contribute to an unstable environment. In addition, deep layer shear will increase as the westerlies move southward over the Central Plains. There could be a few rounds of severe weather Saturday night through Monday given the above parameters. Temperatures from Friday through Monday will be in the 80s for highs and in the 60s for overnight lows. Will also need to keep a watch out for locally heavy rainfall along the slow moving cold front as well Sunday and Monday. && .AVIATION...(For the 00Z TAFs through 00Z Tuesday Evening) Issued at 640 PM CDT MON JUN 9 2014 Wide swath of light to moderate rain showers will continue over KTOP/KMHK/KFOE through at least 16Z before pushing eastward as IFR cigs improve to MVFR and possibly VFR tomorrow afternoon. Rain showers through the evening will vary from IFR to MVFR cigs as visibility falls at times between 1 to 3 SM based on precipitation bands. Therefore inserted a TEMPO group through 4Z to account for the IFR rain bands with current trends showing rainfall coverage becoming more SCT west to east during the early morning Tuesday. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...63 LONG TERM...53 AVIATION...Bowen
Hazardous weather outlook, Jun 9, 1:13 PM CDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 113 PM CDT MON JUN 9 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-101815- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 113 PM CDT MON JUN 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. RAIN AND A FEW ISOLATED THUNDERSTORMS SOUTH OF I 70 WILL OVERSPREAD MOST OF THE REMAINDER OF THE OUTLOOK AREA THROUGH THE AFTERNOON. ALTHOUGH NO SEVERE WEATHER IS EXPECTED WITH ANY THUNDERSTORMS... LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...MAINLY ALONG AND SOUTH OF I 70 THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORM CHANCES CONTINUE THROUGH EARLY TUESDAY. ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY NIGHT AND THURSDAY. LOCALLY HEAVY RAINFALL REMAINS THE PRIMARY CONCERN WITH THESE STORMS. ANOTHER SYSTEM MOVES INTO THE STATE OVER THE WEEKEND AND BRINGS A CHANCE FOR THUNDERSTORMS. THESE STORMS MAY BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Local storm report, Jun 9, 7:08 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
708 PM CDT MON JUN 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN BILLARD AIRPORT 39.08N 95.62W
06/09/2014 M1.11 INCH SHAWNEE KS OFFICIAL NWS OBS
&&
BARJENBRUCHLocal storm report, Jun 9, 7:23 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
723 PM CDT MON JUN 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HEAVY RAIN 6 NE TALMAGE 39.09N 97.18W
06/09/2014 M2.23 INCH DICKINSON KS TRAINED SPOTTER
AS OF 7 PM CDT.
&&
JBLocal storm report, Jun 9, 8:39 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
839 PM CDT MON JUN 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HEAVY RAIN 2 SW DWIGHT 38.82N 96.62W
06/09/2014 M3.00 INCH MORRIS KS PUBLIC
&&
BARJENBRUCHLocal storm report, Jun 9, 10:04 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1004 PM CDT MON JUN 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM FLASH FLOOD 4 S ESKRIDGE 38.80N 96.11W
06/09/2014 WABAUNSEE KS LAW ENFORCEMENT
WATER IS RUNNING OVER THE ROAD AT K31 AND 1.5 MILES EAST
OF K99. ALSO REPORTING WATER OVER THE ROAD ON K99 SOUTH
OF ESKRIDGE.
&&
JBLocal storm report, Jun 9, 10:05 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT MON JUN 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM HEAVY RAIN W LAWRENCE 38.96N 95.26W
06/09/2014 M2.39 INCH DOUGLAS KS TRAINED SPOTTER
AS OF 10 PM CDT.
&&
JBLocal storm report, Jun 9, 10:15 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1015 PM CDT MON JUN 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM HEAVY RAIN 2 E DOVER 38.96N 95.90W
06/09/2014 M2.97 INCH SHAWNEE KS TRAINED SPOTTER
TOTAL AS OF 10 PM CDT. STILL RAINING.
&&
JBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:44 PM CDT | Areal Flood Advisory | TOP | Geary, Morris, Wabaunsee | 3 hr |
| Jun 9, 9:09 PM CDT | Flash Flood Warning | TOP | Geary, Morris, Wabaunsee | 6 hr |
| Jun 9, 9:18 PM CDT | Areal Flood Advisory | TOP | Douglas, Franklin, Jefferson, Osage, Shawnee | 3 hr |
| Jun 9, 10:05 PM CDT | Flash Flood Warning | TOP | Pottawatomie, Riley | 4 hr |
| Jun 9, 10:19 PM CDT | River Flood Warning | TOP | Wabaunsee | 15 hr |
| Jun 9, 10:22 PM CDT | Flash Flood Warning | TOP | Douglas, Franklin, Jefferson, Osage, Shawnee | 6 hr |
| Jun 9, 10:31 PM CDT | River Flood Warning | TOP | Riley | 6 days |
| Jun 9, 10:59 PM CDT | Areal Flood Advisory | TOP | Lyon, Morris | 3 hr |
| Jun 10, 2:38 AM CDT | River Flood Warning | TOP | Shawnee | 6 days |
| Jun 10, 5:29 AM CDT | River Flood Warning | TOP | Lyon, Osage | 15 hr |
| Jun 10, 5:53 AM CDT | River Flood Warning | TOP | Dickinson | 30 hr |
Nearby
River Flood Warnings in Kansas, 2014Every river flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.